Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 30, 2021Calhoun County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 30, 2021, 5:44 PM CDT for Calhoun County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 5:44 PM CDT (22:44 UTC)
Expired
Jul 30, 2021, 6:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS84 KBMX 302244
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT Fri Jul 30 2021
 
ALZ018-019-302315-
Calhoun AL-Etowah AL-
544 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN AND SOUTH CENTRAL
ETOWAH COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neely Henry Lake, or 7 miles south of Rainbow City, moving southeast
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Anniston, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Glencoe, Weaver, Ohatchee, Blue Mountain, Alexandria,
Neely Henry Lake, Southside, Sulphur Springs and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 8571 3363 8587 3360 8592 3376 8606
      3377 8604 3381 8607 3383 8605 3384 8607
      3385 8605 3386 8605 3387 8607 3394 8598
TIME...MOT...LOC 2243Z 311DEG 23KT 3385 8602 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 30, 2:57 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 30, 2:57 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
257 PM CDT Fri Jul 30 2021

.SHORT TERM...
/Updated at 1241 PM CDT Fri Jul 30 2021/

A level of cirrus over the area has kept temperatures a couple of
degrees cooler than previously forecasted this afternoon. Adjusted
temperatures through the rest of the day to reflect this...with
highs still in the mid to upper 90's and heat indices in the
triple digits across the state. Heat safety is important this
afternoon!

Today and tonight...a frontal boundary will slowly drift
southward from TN...stalling across northern AL through the night.
In the late evening and early night...instabilities across our
northern counties will be between 3000 and 4000...PW values around
1.8 which is greater than the 50th percentile...and DCAPE values
around 1200 J/kg. If storms can initiate along this
boundary...heavy rains and strong winds are possible. The wind
profile is incredibly weak...so like typical summertime storms,
these won't be moving quickly. Most models are in agreement of
at least some activity...so included a chance for scattered
convection. All thunderstorms should weaken shortly after
midnight...with the rest of the night remaining fairly dry. Patchy
fog development is likely again overnight. The extent of this fog
will depend on any rainfall that does form and the possibility of
skies clearing by sunrise.

Saturday...the frontal boundary will continue to move southward
through the state and stall south of the area. A slight chance for
thunderstorms is possible across the whole area...though the
greatest chance for development will be closer to the boundary
where a chance for thunderstorms is included. Instabilities
between 3,000 and 4,000 J/kg and PW values around the the
percentile will allow for any thunderstorms that do develop to be
heavy rainfall producers. Winds will again be weak throughout the
sounding profile...so any storms that do form likely won't travel
far. Cloud cover should increase through the day on Saturday and
mid and low level flow should be from the north behind this front.
These two combined will allow lower 90's for a high daytime
temperature in the northern half the area...though the southern
half will remain in the upper 90's closer to that boundary. With
ample moisture and high humidities...heat indices will remain in
the triple digits through Saturday afternoon. A Heat Advisory will
remain in effect.

24

.LONG TERM...
/Updated at 0235 PM CDT Fri Jul 30 2021/

Saturday night through Thursday.

Some lingering showers and storms Saturday evening, mainly for
areas along and east of I-65. Much better rain chances on Sunday
as the first wave of convection moves in ahead of the upper trof.
Most of the convection should be across the northern half of
Alabama during the day Sunday, and lowered rain chances slightly
across the southern counties. There will likely be a decent
temperature gradient across north Alabama Sunday afternoon as a
band of convection pushes southward. The hot/humid air mass that
has been across Alabama the past two days will still be in place
in areas south of the convective band, and a heat advisory will
likely be extended for areas along and south of I-20 on Sunday.
Some strong storms also possible Sunday afternoon as forecast
soundings indicate 3000+ CAPE and mid level lapse rates near 6
degrees Celsius.

More clouds and cooler temperatures on Monday will result in more
showers and fewer thunderstorms, but still good areal coverage of
rain. Beyond Monday, the upper trof axis will push slowly eastward,
with an overall drying trend and below normal temperatures.

58/rose

Previous long-term discussion:
/Updated at 0314 AM CDT Fri Jul 30 2021/

Saturday night through Thursday.

The highly amplified ridge is expected to persist across much of the
Mountain West as we go through next week. A deep trough digs through
the Ohio Valley and into the TN Valley Saturday night through
Sunday, pushing a frontal boundary southward through Central AL on
Sunday. This will lead to numerous showers and thunderstorms in the
afternoon and could continue through much of the overnight hours
into Monday morning. The question will be how quickly the boundary
pushes through on Sunday afternoon. It's possible the the
rain/precip is slow enough to allow us to see peak heating before
the boundary pushes into the area. If this happens, we'll once again
see numerous locations reach or exceed 105 degree heat indices. It's
possible that the rain moves in quicker or at least the cloud cover
builds in quicker, limiting the heating. For now, I'll continue
mentioning heat impacts through Sunday afternoon, especially
considering how many days we've seen heat stress impacts. Model
guidance picks up on a secondary shortwave swinging through the
larger scale trough on Monday, enhancing the lift along the boundary
as it moves through the southern half of Central AL Monday afternoon
and evening. This will likely lead to widespread rain and
thunderstorms as we begin the upcoming work-week, which will also
mark a decrease in the afternoon high temperatures.

The upper trough stalls out over the Eastern CONUS with the ridge
remaining persistent in the west. For now, model guidance hints at
much of the uplift associated with the trough and any
lingering/stalled boundary should remain just to our south through
mid-week. However, there's enough uncertainty on where those
features set up that will warrant continued inclusion of
rain/thunderstorms chances across the southern and western
portions of Central AL each day through Thursday. I don't believe
it will be continuous rainfall, as it will be enhanced spatially
by the passage of upper shortwaves that model guidance will
struggle to resolve this far in advance. Therefore, I would expect
the rain/thunderstorm chances to change both in timing and
location as model guidance comes into better agreement in the
coming days.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions should remain through the day as a boundary
approaches from the north tonight. Thunderstorms are possible near
KANB...though confidence is low on activity reaching the airport
so left mention of any VCTS out of TAF for now. Fog development
overnight is likely across the state. MVFR visibilities will be
possible at the usual TAF sites...with lower visibilities
possible if skies clear overnight. Tomorrow...a boundary settling
over southern Alabama will allow for a greater chance of
thunderstorm activity in the late afternoon...mainly at KMGM and
KTOI.

24

&&

.FIRE WEATHER...

A warm and moist airmass will persist across Central Alabama
through Sunday with heat indices 104 to 108 degrees. Small rain
chances this evening and again on Saturday. Better rain chances
return Sunday and Monday as an upper level trof pushes in from
the north. Cooler daytime temperatures next week as the upper trof
axis pushes east of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  95  75  93  71 /  30  20  20  70  60
Anniston    74  95  75  95  72 /  20  20  20  70  70
Birmingham  75  96  77  95  73 /  20  20  20  70  70
Tuscaloosa  76  97  78  96  74 /  10  20  10  60  70
Calera      76  94  77  96  73 /  10  20  10  60  70
Auburn      76  95  76  96  74 /  10  30  20  50  70
Montgomery  76  98  77  97  75 /  10  30  20  50  70
Troy        76  97  78  97  75 /  10  40  20  50  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT Saturday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jul 30, 3:29 AM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
329 AM CDT Fri Jul 30 2021

ALZ011>015-017>050-311130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
329 AM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Hot temperatures along with high humidity values will lead to heat
indices reaching or exceeding 105 degrees over much of Central
Alabama this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices will continue to be oppressive through the weekend with
values reaching or exceeding 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 30, 4:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
428 PM CDT Fri Jul 30 2021

ALZ018-302215-
Etowah AL-
428 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH COUNTY UNTIL 515
PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boaz, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gadsden, Attalla, Sardis City, Reece City, Tabor Road, Aurora,
Gadsden Mall, Noccalula Falls, Gadsden Steam Plant, Big Wills Creek,
Crudup, Mountainboro, Keener, Rockledge, Black Creek, Gadsden Water
Works and Wilsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
      3411 8580 3409 8579 3397 8601 3414 8625
      3418 8619 3419 8611 3420 8610 3420 8584
TIME...MOT...LOC 2128Z 306DEG 23KT 3421 8614

CBD
Special weather statement, Jul 30, 4:36 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
436 PM CDT Fri Jul 30 2021

ALZ013-302200-
Fayette AL-
436 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE COUNTY UNTIL
500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bankston, or 7 miles east of Fayette, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Berry, Bankston, Boley Springs and Fayette County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 8767 3372 8757 3369 8753 3369 8742
      3360 8742 3361 8763 3358 8763 3358 8766
      3357 8767 3367 8778
TIME...MOT...LOC 2136Z 309DEG 17KT 3370 8769

CBD
Special weather statement, Jul 30, 5:08 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
508 PM CDT Fri Jul 30 2021

ALZ017-302245-
Blount AL-
508 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT COUNTY UNTIL
545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or over Cleveland, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Altoona, Susan Moore,
Allgood, Fairview, Rosa, Inland Lake, Highland Lake, Easley, Fowler
Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3405 8633 3399 8633 3396 8635 3394 8637
      3394 8633 3392 8634 3391 8635 3388 8635
      3383 8642 3389 8663 3407 8659
TIME...MOT...LOC 2208Z 280DEG 12KT 3397 8653

CBD
Special weather statement, Jul 30, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT Fri Jul 30 2021

ALZ018-019-302315-
Calhoun AL-Etowah AL-
544 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN AND SOUTH CENTRAL
ETOWAH COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neely Henry Lake, or 7 miles south of Rainbow City, moving southeast
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Anniston, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Glencoe, Weaver, Ohatchee, Blue Mountain, Alexandria,
Neely Henry Lake, Southside, Sulphur Springs and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 8571 3363 8587 3360 8592 3376 8606
      3377 8604 3381 8607 3383 8605 3384 8607
      3385 8605 3386 8605 3387 8607 3394 8598
TIME...MOT...LOC 2243Z 311DEG 23KT 3385 8602

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:28 PM CDTSpecial Weather StatementBMXEtowah47 min
Jul 30, 4:36 PM CDTSpecial Weather StatementBMXFayette24 min
Jul 30, 5:08 PM CDTSpecial Weather StatementBMXBlount37 min
Jul 30, 6:08 PM CDTSpecial Weather StatementBMXJefferson37 min
Jul 30, 6:16 PM CDTSpecial Weather StatementBMXCherokee14 min
Jul 30, 6:21 PM CDTSpecial Weather StatementBMXSt. Clair24 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.